Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

A strong contractivity property for semigroups generated by differential operators


Author: Robert M. Kauffman
Journal: Trans. Amer. Math. Soc. 307 (1988), 153-169
MSC: Primary 47F05; Secondary 35B40, 35K10, 47D05
MathSciNet review: 936810
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Frequently, nonconservative semigroups generated by partial differential operators in $ {L_{2,\rho }}({R^k})$ have the property that initial conditions which are large at $ \vert x\vert = \infty $ become immediately small at infinity for all $ t > 0$. This property is related to the rate of decay of eigenfunctions of the differential operator. In this paper this phenomenon is investigated for a large class of differential operators of second and higher order. New estimates on the rate of decay of the eigenfunctions are included, which are related in special cases to those of Agmon.


References [Enhancements On Off] (What's this?)

  • [1] Shmuel Agmon, Bounds on exponential decay of eigenfunctions of Schrödinger operators, Schrödinger operators (Como, 1984) Lecture Notes in Math., vol. 1159, Springer, Berlin, 1985, pp. 1–38. MR 824986 (87i:35157), http://dx.doi.org/10.1007/BFb0080331
  • [2] -, Lectures on exponential decay of solutions of second-order elliptic equations, Princeton Univ. Press, Princeton, N.J., 1982.
  • [3] E. B. Davies and B. Simon, Ultracontractivity and the heat kernel for Schrödinger operators and Dirichlet Laplacians, J. Funct. Anal. 59 (1984), no. 2, 335–395. MR 766493 (86e:47054), http://dx.doi.org/10.1016/0022-1236(84)90076-4
  • [4] W. D. Evans, On the essential self-adjointness of powers of Schrödinger-type operators, Proc. Roy. Soc. Edinburgh Sect. A 79 (1977/78), no. 1-2, 61–77. MR 0481617 (58 #1725)
  • [5] Jerome A. Goldstein, Semigroups of linear operators and applications, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1985. MR 790497 (87c:47056)
  • [6] Tosio Kato, Remarks on the selfadjointness and related problems for differential operators, Spectral theory of differential operators (Birmingham, Ala., 1981), North-Holland Math. Stud., vol. 55, North-Holland, Amsterdam-New York, 1981, pp. 253–266. MR 640895 (83f:35081)
  • [7] Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473 (34 #3324)
  • [8] R. M. Kauffman, On essential self-adjointness of partial differential operators with positive coefficients, Proc. London Math. Soc. (3) 56 (1988).
  • [9] Edward Nelson, The free Markoff field, J. Functional Analysis 12 (1973), 211–227. MR 0343816 (49 #8556)
  • [10] T. T. Read, On the essential self-adjointness of powers of Schroedinger operators, Proc. Roy. Soc. Edinburgh 97A (1984), 233-246.
  • [11] E. C. Titchmarsh, Eigenfunction expansions, Part 1, 2nd ed., Oxford, 1962.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47F05, 35B40, 35K10, 47D05

Retrieve articles in all journals with MSC: 47F05, 35B40, 35K10, 47D05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1988-0936810-0
PII: S 0002-9947(1988)0936810-0
Article copyright: © Copyright 1988 American Mathematical Society